Announcement

Collapse
No announcement yet.

new with MANY questions

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    new with MANY questions

    Hello to everyone-
    This is all new for me and the questions are just popping up everywhere. I recently had my accident in july and just signed up for carecure today (wish i did it earlier) I have been researching Mitrofanoff because vas of now I have a indwelling cath and am VERY sick of it! I have to wait 5 more months for it to be a yr, but i want it done now. I also have been leaking and this is new. My urologist said it's 'bladder spasms', but why now? The other problem has been nervepain. It's ridiculous in the morning-wakes me up. I am on Neurotin for nerve pain and Detrol for bladder spasms. Could anyone fill me in with some thoughts..??

    #2
    Jenny, welcome to CareCure. As we often say, we are sorry you had to find us, but glad you did.

    I see that you have a C5/6 injury. Is that ASIA A? Do you have a decent urologist who really knows neurologic urology? It is probable that your bladder is changing neurologically as it usually does during the first 1-2 years, esp. as you come fully out of spinal shock.

    Is there anyone who could cath regularly you now? While most urologists do want to wait 12 months for a Mitrofanoff surgery, your motivation to self cath is also very important, and your bladder will only get more and more tiny with the indwelling catheter. This may mean you might have to have both an augmentation and a Mitrofanoff to stay dry if you wait that long. You may need to go out of town for a urologist who is very experienced in the Mitrofanoff and/or augmentation procedure.

    Meanwhile, medications such as Ditropan, Detrol, Sanctura, Vesicare (anticholenergics) can help to prevent bladder spasms from causing you to leak around your catheter, and also can help to maintain a decent bladder capacity. Sometimes multiple drugs are needed. Another option would be bladder Botox, but you would need to find a urologist who knows how to use this right.

    How much Neurontin are you taking? Have other medications been tried such as tricyclic antidepressants? Have you tried TENS? What does your physiatrist say about your pain and its management? Are you exercising regularly?

    I assume you are not smoking, and are avoiding caffeine. The former can make neuropathic pain worse, and the latter can increase your risks for bladder spasms.

    Keep posting and we will try to help. We care.

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

    Comment


      #3
      Jenny,

      My nerve pain is worse in the mornings as well, don't know why. I take 200mg of neurontin, 4X/day. I'm contemplating taking something else as well. I don't like meds but the pain does bother me. Sometimes I can't even stand to be in the chair. It changes daily and I think you will find that some things will make it worse. Beer tends to make my nerve pain worse the next day, so I cut that out. It's trial and error so have patience.

      Comment


        #4
        KLD-
        i'm on 1200mg 3x a day of neurontin. i'm in therapy 3x a week and on my off days try to wheel as much as possible-snow makes it hard to get outside. to me my urologist is up to date, but it is small town, city, and state. i seem to be on a lot of drugs. i was on cymbalta, but it was making my hair fall out, but helped a ton with nerve pain. i'm trying acupuncture, but just started-no results yet. what is TENS? i am ASIA A. Thank you for the quick response.
        Jenny

        Comment


          #5
          Can you get some exercise equipment you can use indoors like a VitaGlide or arm ergometer? This can be used any time of year and will not require going out in the snow.

          Are you sure it is the Cymbalta that is causing your hair loss? This can occur due to stress, such as a new SCI, and may last up to a year for many.

          What other meds are you taking?

          TENS is transcutaneous electrical nerve stimulation. Your physiatrist will be most knowledgeable about this. Usually a PT who is experienced in use of TENS in SCI would do a trial with you and find settings that work for you, then train you in home use.

          (KLD)
          The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

          Comment


            #6
            Hi Jennyc, my husband had a lot of problems with his bladder spasming and leakage also. He tried all different kinds of meds that didn't work, then we decided to give the botox a try and it works. He went from leaking all the time to no leakage a couple of days after he had the botox injection done. Which is a great for the both of us.

            Comment


              #7
              I've been getting botox for a couple of years & it works great! no leakage.
              Life is like a box of chocolates, you never know what you're gonna get.

              Comment


                #8
                Welcome jennyc we are here everyday same time, same station and same location.
                coolbreeze c6/7

                Keep on moving don't stop!

                Comment


                  #9
                  For occasional bladder spasms, I take alka seltzer. Sounds crazy but I know several it has helped.

                  The nerve pain of those early years is awful. If it is in the extremities I suggest warm/hot water and/or paraffin bath. (Be careful! Every SCI gets burnt at some point I think. Just when you think it won't happen to you you mess up w/ a shower or cup of coffee or bowl of soup...)

                  Good luck. Sorry about your injury.
                  Blog:
                  Does This Wheelchair Make My Ass Look Fat?

                  Comment


                    #10
                    Welcome to CC and I am glad that you found this site.
                    My son is C6/7, 6 mos post. Overall he's doing good, the progress is very slow.
                    I hope you have good rehab.

                    Comment


                      #11
                      Originally posted by gurly2356 View Post
                      I've been getting botox for a couple of years & it works great! no leakage.
                      I get the botox done too and it works like a charm!! I recommend it definitely!
                      good luck with everything
                      God is good

                      Comment


                        #12
                        Welcome Jenny, I was on Vesicare for about 4 yrs for the spasms now on Ditro because of the cost, but the Vesicare worked better for me.

                        Comment


                          #13
                          I too, wonder if the cymbalta was realy causing the hair loss, or if you just happened to start taking it when you were experiencing hair loss anyway.

                          I lost a Lot of hair, about 3-6 months post. It can be caused by trauma, malnutrition, various drugs, anesthesia, stress ..... recognise any if those?

                          The hair loss stopped about 6 months out, and then came in darker and curly, another year or so before it was them same as pre sci.
                          T7-8 since Feb 2005

                          Comment


                            #14
                            i have nerve pain as well, and i'm on neurotin. i take 1200mg 4 times a day. i'm on a pretty high dose. my pain specialist has tried other things on me to control the pain, but they didn't work worth a crap. i still have pain, but i just have to deal with it.
                            i also have bladder spasms. they suck! i'm on vesicare for that and i believe* remron and nortriptyline for it. i know its sad to say, but i think the last 2 are for it, but i'm not 100% sure. there are so many drugs, its hard to keep them straight.
                            btw-welcome! there are many people here to help you get through this!
                            ___________
                            T12-L1 since 11-27-06

                            Comment


                              #15
                              Went to my Urologist today and he changed mine to Detrol LA 4mg Hope it works better than the Ditro, plus Pfizer makes it and I should be able to get it free for this whole yr!!

                              Comment

                              Working...
                              X